Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 595, NWS Jackson, MS

August 5, 2001Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 5, 2001, 6:54 PM CDT for Hinds County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 5, 2001, 6:54 PM CDT (23:54 UTC)
Expired
Aug 5, 2001, 7:30 PM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hinds County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 052355
SVRJAN

MSC049-060030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
654 PM CDT SUN AUG 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 730 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF CLINTON...MOVING WEST AT   10 
  MPH. ANOTHER SEVERE THUNDERSTORM WAS BETWEEN TERRY AND UTICA AND
  WAS ALSO MOVING WEST. 

* THE SEVERE THUNDERSTORMS WILL...
  BE NEAR BOLTON AT 700 PM CDT
  BE NEAR EDWARDS AT 725 PM CDT
  BE NEAR UTICA AT 725 PM CDT

DAMAGING WINDS UP TO 60 MPH AND VERY HEAVY RAINFALL ARE LIKELY WITH 
THESE STORMS. STAY INDOORS UNTIL THE STORMS PASS!!

LAT...LON 3243 9063 3208 9069 3209 9028 3248 9026
          3251 9053

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:20 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 5, 3:20 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT SUN AUG 5 2001

SHOWERS AND THUNDERSTORMS HAVE POPPED UP DURING THE EARLY AFTERNOON
HOURS WITH DAYTIME HEATING AND IN CONJUNCTION WITH A WESTWARD MOVING
SHORTWAVE. OTHERWISE...TEMPS ARE IN THE LOWER 90S AND A VERY MOIST
TROPICAL AIRMASS REMAINS OVER THE REGION.

FORECAST AGAIN DEPENDS HEAVILY ON THE PROJECTED TRACK OF BARRY.
(LAST MINUTE CHANGES MAY AGAIN BE NECESSARY AS MORE INFORMATION IS
PROVIDED BY NHC.) CURRENTLY...BARRY IS FORECAST TO MAKE LANDFALL
NEAR PENSACOLA. LOOKS LIKE MAIN THREAT FROM BARRY FOR THE CWFA
THROUGH TOMORROW WOULD BE THE ROTATING SPIRAL BANDS APPROACHING FROM
THE WEST. WIND WILL ALSO BE A CONCERN ESPECIALLY OVER THE
SOUTHEASTERN CWFA BEGINNING TONIGHT AND LASTING THROUGH TOMORROW.

WHAT HAPPENS WITH THE REMNANTS OF BARRY WILL BE A PROBLEM IN THE 4TH
AND 5TH PERIODS OF THE FORECAST INTO THE EXTENED. THE OFFICIAL TRACK
TAKES WHAT IS LEFT OF BARRY JUST OVER THE NORTHERN TIER OF ZONES BY
12Z WEDNESDAY. THE MODELS ARE HINTING AT A SIMILAR SOLUTION...A SLOW
WESTWARD/NORTHWESTWARD MOVMENT OF THIS SYSTEM IN THE WEAK UPPER
LEVEL FLOW. IF THE REMNANTS OF BARRY DO MOVE WESTWARD UNDER THE
SOUTHERN PERIPHERY OF THE HIGH...THIS SLOW MOVEMENT WILL CREATE THE
POTENTIAL FOR VERY HEAVY RAINFALL OVER MUCH OF THE LOWER MISSISSIPPI
VALLEY. THE AVN SUPPORTS THIS SOLUTION AS IT HAS THE UPPER LOW/VORT
ASSOCIATED WITH THIS SYSTEM STATIONARY ACROSS CENTRAL PORTIONS OF
THE CWFA THROUGH 120 HOURS.

KEEPING ALL OF THIS IN MIND...WILL STRAY SLIGHTLY FROM GUIDANCE WHEN
CONSIDERING POPS...ESPECIALLY IN THE EASTERN HALF OF THE CWFA.
CHANCE POPS LOOK FINE IN THE EAST AND SOUTHEAST OVERNIGHT AS SPIRAL
BANDS COULD BEGIN APPROACHING THESE REGIONS LATER TONIGHT. FOR
TOMORROW...CHANCES WILL INCREASE AS THE SYSTEM MAKES LANDFALL. WILL
HAVE LIKELY/HIGH END CHANCE POPS FOR TUESDAY AND TUESDAY NIGHT IN
ANTICIPATION OF THE WESTWARD MOVING REMNANTS OF BARRY. OVERALL...NOT
A HUGE DIFFERENCE FROM GUIDANCE. TEMPS LOOK FINE AND WILL ONLY MAKE
VERY SLIGHT CHANGES.

SINCE THE EXTENDED DEPENDS HEAVILY ON BARRY...WILL MAKE NO MAJOR
CHAXNGES WITH KEEPING PRECIP IN FOR THE WEEK.

PRELIM NUMBERS:
JAN 72/89/73/89 3556
MEI 72/88/73/88 4667

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

32

In the hours before

Special weather statement, Aug 5, 3:06 PM CDT, 3 hours 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT SUN AUG 05 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND
NORTHERN AND WESTERN MISSISSIPPI. THE THREAT AREA IS GENERALLY
NORTH AND WEST OF A NATCHEZ TO ROLLING FORK TO MACON LINE.
DAMAGING WIND GUSTS TO 60 MPH WILL BE THE MAIN THREAT FROM ANY
SEVERE THUNDERSTORMS IN THIS AREA. LOCALLY HEAVY RAINFALL WILL
ALSO OCCUR WITH STORMS IN THIS AREA.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON AND
EVENING ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST MISSISSIPPI.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE
WIND GUSTS TO 45 MPH AND  HEAVY RAINFALL.

AN UNSTABLE AND VERY MOIST AIRMASS REMAINED IN PLACE ACROSS THE
LOWER MISSISSIPPI VALLEY THIS AFTERNOON. AN UPPER LEVEL WEATHER
DISTURBANCE WAS MOVING WEST INTO NORTHERN MISSISSIPPI...PROVIDING
FOR THE DEVELOPMENT OF THUNDERSTORMS ACROSS NORTHERN AND WESTERN
MISSISSIPPI. THE ATMOSPHERE WAS ALSO VERY UNSTABLE OVER THIS
REGION...AS WELL AS OVER SOUTHEAST ARKANSAS AND NORTHEAST
LOUISIANA. THIS MAY ALLOW A FEW STORMS IN THIS REGION TO BECOME
SEVERE. ACROSS THE REST OF MISSISSIPPI...SCATTERED STORMS WILL
DEVELOP...BUT SHOULD NOT BECOME SEVERE.

DUE TO THE ISOLATED NATURE OF ANY SEVERE STORMS THIS AFTERNOON
AND EVENING...ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:12 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo33 min
Aug 5, 3:54 PM CDTSevere Thunderstorm WarningJANLowndes36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.